Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 12, 2021, 2:02 PM EDT for Wilkes County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2021, 2:02 PM EDT (18:02 UTC)
- Expired
- Jun 12, 2021, 2:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WWUS81 KRNK 121802
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Sat Jun 12 2021
NCZ019-121830-
Wilkes-
202 PM EDT Sat Jun 12 2021
...A THUNDERSTORM WITH TORRENTIAL RAINS WILL AFFECT SOUTHWESTERN
WILKES COUNTY...
At 158 PM EDT, a thunderstorm producing heavy rainfall was located
over Wilkesboro Reservoir, or near Boomer, moving south at 10 mph.
Rainfall rates of 3 to 4 inches an hour will cause ponding of water
along U.S. 421 and State Highway 268 west of Wilkesboro and Moravian
Falls.
Other locations impacted include...
Boomer...
Millers Creek...
Wilkesboro Reservoir...
Buck...
Elkville...
and Cricket.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3624 8131
3619 8119 3602 8128 3601 8130 3601 8131
3600 8132
TIME...MOT...LOC 1758Z 014DEG 9KT 3612 8128
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 12, 1:29 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 12, 1:29 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
129 PM EDT Sat Jun 12 2021
.SYNOPSIS...
A cold front will drop south to the southern Appalachians
tonight with the largest coverage of showers and thunderstorms
in the mountains. A stronger cold front will pass across the
Appalachians on Sunday, bringing a return of dry and cooler
weather as high pressure builds in to the Mid Atlantic region
for the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1043 AM EDT Saturday...
Expecting a corridor of showers/storms today in the
mountains...
Backdoor front has made as far south as CRW-MKJ-SVH line. PWATS
still running above 1.50 inches this morning across most of the
forecast area. Water vapor images showed area of deeper moisture
across the southwest mountains of VA into NC, where showers were
ongoing this morning.
As we head through the afternoon, models start to tilt an area
of deeper moisture convergence near this boundary from Southeast
WV south into the NC mountains/foothills, aided by some upper
difluence per 5h trough over the southern Appalachians/mid-
Atlantic. Most of the convective allowing models are in similar
agreement in terms of location lining up showers/storms from
around Lewisburg, WV south through the New River Valley into the
NC foothills and points west. Have kept close to previous
forecast of showing this area with highest pops. Also, high-res
models showing potential for training cells, but too early to
determine if this will be the case. Going to have to watch
closely as some of the mountains got plenty of rain the past
couple of days especially the New River Valley into the Roanoke
Valley south toward Patrick County. Will not hoist a flash flood
watch as this area overall has been spared compared to the James
River basin that got hit harder yesterday, which today will
likely just see scattered showers as drier air works southward
from high pressure in PA.
Seeing a little more sunshine breaking through west of the Blue
Ridge. Highs were bumped a little up this way, with upper 70s
to lower 80s likely, maybe warmer. Cooler highs still expected
across the Blue Ridge south of Roanoke and in the piedmont east
of LYH where stratus layer is thicker.
Previous discussion...
Removed thunder east of the front for today...
As front moves southwest, precipitable water values will
gradually lower throughout the day as the deeper moisture gets
pushed south into the Carolinas. The front will be the focus for
showers and thunderstorms this afternoon and evening with low
level convergence and storms moving about 20 mph. Still plenty
of support for localized heavy rain along and ahead of the front
and isolated flash flooding west of a line from Hot Springs to
Yadkinville where the Flash Flood guidance is lower due to rain
earlier in the week. Limiting factor may be in lack of heating
and instability.
Behind the front, it will take until mid to late morning for any
fog to lift. Low clouds will hamper rise in temperatures. But,
starting mild so maximum temperatures will still get into the
70s. Stayed close to MET and GLAMP guidance for afternoon highs.
Probability of precipitation is lower behind the front and
chance of thunder has been removed.
Fog fill back in tonight as the front continues to progress from
northwest North Carolina into northern Georgia. Bufkit forecast
soundings at several locations indicate stratus and fog for much
of the night. Minor adjustments made to overnight lows.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 200 AM EDT Saturday...
A cold front will bring more chances of rain on Sunday, but
conditions should trend drier by Monday and Tuesday.
By Sunday, a cold front should reach the Appalachian Mountains in
association with an upper level trough over the Great Lakes.
Confidence is greatest for any showers or thunderstorms along and
west of the Blue Ridge during Sunday afternoon and evening,
especially in southeast West Virginia. With an upper level low
developing over eastern Canada on Monday, the flow will turn toward
the northwest and advect drier air into the Mid Atlantic. Thus, rain
chances will steadily decrease during Monday and Tuesday and become
more isolated if anything does develop. High pressure should build
from the northwest by Tuesday night to shut off any rain chances for
good. Temperatures will turn somewhat cooler as well.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 200 AM EDT Saturday...
High pressure should keep conditions dry throughout this period.
Surface high pressure and northwest flow aloft from an upper level
low over eastern Canada will bring dry conditions across the Mid
Atlantic during Wednesday through Friday. Confidence is rather high
on this scenario given the good agreement among all the global
models. Temperatures could turn rather chilly on Thursday morning
with upper 40s possible in the sheltered mountain valleys. The
synoptic pattern should flatten by Friday as the upper level low
over eastern Canada heads eastward into the Atlantic Ocean. As a
result, milder air will return as the flow turns to the southwest.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 120 PM EDT Saturday...
Expect off and on showers/few thunderstorms along and west of a
corridor from HSP/LWB - ROA/BCB - HLX/MWK through about 00z-
02z/13. Best chances for sub-VFR will be here, but not the
entire time so going with tempo groups based on radar and model
trends, which has it impacting all taf sites except LYH/DAN this
afternoon, ending by 00z.
Further east MVFR to VFR cigs will prevail, but cannot rule out
an isolated shower, especially DAN.
Outside of the showers/storms most sites will be VFR and at
times MVFR with ceilings.
This will carry into the evening, before cigs and vsbys get
lower overnight thanks to a stable but moist low level airmass.
Could see dense fog at LWB/BCB/BLF, but perhaps even LYH, but
confidence is not high enough for LYH yet. So looking at IFR or
worse at all taf sites overnight.
Will see cigs/vsbys improve to VFR between 12-15z.
Any storms Sunday will likely hold off til after 18z.
High confidence on poor cigs late tonight. Otherwise average
confidence for ceiling, visibility and wind.
Extended Aviation Discussion...
Expect less coverage of rainfall Sunday, with another front,
though cannot rule out some scattered storms, mainly northwest
of a line from BLF-BCB-LYH. Otherwise mainly VFR into Thursday
outside of any late night fog in the mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...WPHazardous weather outlook, Jun 12, 5:07 AM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 507 AM EDT Sat Jun 12 2021 NCZ001>003-018>020-VAZ007-009>020-WVZ042>044-507-508-130915- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 507 AM EDT Sat Jun 12 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Numerous to scattered showers and thunderstorms are expected this afternoon and evening. These storms will produce localized heavy rainfall which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ022>024-032>035-043>047-058-059-130915- Stokes-Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 507 AM EDT Sat Jun 12 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 12, 8:04 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 AM EDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG EAST BEND 36.22N 80.51W
06/11/2021 YADKIN NC LAW ENFORCEMENT
ONE TREE DOWN ALONG MARLER ROAD. TIME
ESTIMATED FROM RADAR.
&&
VFJSpecial weather statement, Jun 12, 8:16 AM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
816 AM EDT Sat Jun 12 2021
NCZ002-VAZ012-015-016-121300-
Alleghany-Grayson-Wythe-Carroll-
816 AM EDT Sat Jun 12 2021
...A LINE OF HEAVIER SHOWERS WILL AFFECT NORTHEASTERN ALLEGHANY
COUNTY IN NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL
WYTHE...SOUTHWESTERN CARROLL AND EASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...
At 814 AM EDT, radar indicated an area of heavier showers located
from near Cripple Creek to near Low Gap. Movement was southeast at
15 mph.
Rainfall rates of 1 to 2 inches an hour, will likely cause ponding
of water issues especially in the city of Galax through 900am.
Locations impacted include...
Galax...
Fries...
Ennice...
Cripple Creek...
Baywood...
and Spring Valley.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3654 8101 3688 8116 3679 8096 3656 8079
3656 8090 3654 8092
TIME...MOT...LOC 1214Z 320DEG 5KT 3681 8106 3655 8084
WPSpecial weather statement, Jun 12, 2:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Sat Jun 12 2021
NCZ019-121830-
Wilkes-
202 PM EDT Sat Jun 12 2021
...A THUNDERSTORM WITH TORRENTIAL RAINS WILL AFFECT SOUTHWESTERN
WILKES COUNTY...
At 158 PM EDT, a thunderstorm producing heavy rainfall was located
over Wilkesboro Reservoir, or near Boomer, moving south at 10 mph.
Rainfall rates of 3 to 4 inches an hour will cause ponding of water
along U.S. 421 and State Highway 268 west of Wilkesboro and Moravian
Falls.
Other locations impacted include...
Boomer...
Millers Creek...
Wilkesboro Reservoir...
Buck...
Elkville...
and Cricket.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3624 8131
3619 8119 3602 8128 3601 8130 3601 8131
3600 8132
TIME...MOT...LOC 1758Z 014DEG 9KT 3612 8128
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:09 PM EDT | Special Weather Statement | RNK | Henry | 36 min |
| Jun 11, 8:27 PM EDT | Areal Flood Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 5 hr |
| Jun 11, 10:19 PM EDT | Flash Flood Watch | RNK | Amherst, Campbell, City of Lynchburg | 3 hr |
| Jun 12, 8:16 AM EDT | Special Weather Statement | RNK | City of Galax | 44 min |
| Jun 12, 3:14 PM EDT | Special Weather Statement | RNK | City of Galax | 31 min |
| Jun 12, 3:30 PM EDT | Areal Flood Advisory | RNK | Carroll | 3 hr |
| Jun 12, 4:50 PM EDT | Special Weather Statement | RNK | Grayson | 25 min |
| Jun 12, 5:16 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Jun 11, 9:27 PM EDT | Special Weather Statement | RNK | Rockingham | 33 min |
| Jun 12, 3:06 PM EDT | Special Weather Statement | RNK | Surry | 24 min |
| Jun 12, 3:39 PM EDT | Special Weather Statement | RNK | Alleghany | 36 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.